MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE MECHANICAL LITHOTRIPTOR V

OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE MECHANICAL LITHOTRIPTOR V
Model Number BML-V242QR-30
Medical Device Problem Code Difficult to Remove (1528)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 06/26/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The subject device referenced in this report was not returned to olympus medical systems corp.(omsc).For evaluation.Therefore the exact cause of the reported event could not be conclusively determined at this time.A supplemental report will be submitted, if additional or significant information becomes available at a later time.
 
Event or Problem Description
During an endoscopic retrograde cholangiopancreatography, the subject device was used.The nurse felt strong resistance when the user tried to crush the calculus in the common bile duct.The nurse informed the doctor that there was too much resistance but the doctor advised to proceed.After few turns of the handle, the operating pipe was broken off.The subject device could not be removed from the patient body.The doctor tried to crush the calculus with the emergency lithotriptor but the middle of the operating wire was broken off.Only 6-8 inches of the wire was remaining from the patient's mouth.They tried to remove the subject device with the grasping forceps, but the subject device could not be removed.The user pushed the remaining wire into the patient's stomach.The doctor decided to push the remaining wire into the patient's stomach and fixed it to the stomach wall with clips.It was reported that the additional surgery was planned to remove the subject device and the calculus from the patient body.
 
Additional Manufacturer Narrative
This is a supplemental report to provide additional information.The basket wire and the operation wire of the basket wire side were not returned, but other parts of the subject device were returned to olympus medical systems corp.(omsc) for evaluation.The operation wire was broken at 1000 mm from the distal end.The pipe was broken at the brazing joint of the operation wire and the pipe, which was about 310 mm from the distal end from the pipe.The condition of the brazing area presented no abnormalities.The result of the outer diameter measurement also presented no abnormalities.The surface of the broken area of the basket side indicated that the area was stretched and then broke.The outer diameter of three operation wires were measured, and no abnormalities were detected.The manufacturing record was reviewed and found no irregularities.Based on the past similar cases, omsc presumes that the event occurred due to the following occurrence mechanism.Excessive force was applied to the subject device due to the number, size, shape or hardness of calculus, and the severity of force to close the basket wire.The pipe broke.Excessive force was applied to the operation wire and broke when the user continued lithotomy using the emergency lithotriptor.The above device handling has warned in the instruction manual as follows.Operation of this instrument is based on the assumption that open surgery is possible as an emergency measure.If the calculus is too hard, it is possible that the type of damage shown in chapter 5, ¿emergency treatment¿ may occur.Use this instrument with the consideration that the instrument may be damaged, and that open surgery may have to take place.This instrument will deform and/or deteriorate by performing lithotripsy.When lithotripsy is repeated, it will deform and/or deteriorate furthermore.By such deformation and/or deterioration, calculus may not be crushed and/or the instrument with calculus engaged may not be removed from the body.If lithotripsy is required to be repeated in a single case, make sure to check each time that no abnormality is found in action and/or appearance (e.G.Basket wire cut or worn, tube sheath bent, notable coil sheath bent or gap, tube sheath not completely retracted in coil sheath etc.).Stop use when any abnormality is detected.

Brand Name
SINGLE USE MECHANICAL LITHOTRIPTOR V
Common Device Name
SINGLE USE MECHANICAL LITHOTRIPTOR
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key10324722
Report Number8010047-2020-04818
Device Sequence Number19066429
Product Code LQC
UDI-Device Identifier04953170218392
UDI-Public04953170218392
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
CLASS2-EXMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 10/20/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2020
Device Model NumberBML-V242QR-30
Device Lot Number78K
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/20/2020
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/29/2020
Supplement Date Received by Manufacturer09/28/2020
Initial Report FDA Received Date07/27/2020
Supplement Report FDA Received Date10/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;